Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS El Paso, TX

April 4, 2004Doña Ana County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Apr 4, 2004, 9:22 AM MDT for Doña Ana County, New Mexico; El Paso County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2004, 9:22 AM MDT (15:22 UTC)
Expired
Apr 4, 2004, 10:15 AM MDT
In force
53 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 27 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 3.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

826 
WUUS54 KEPZ 041522
SVRELP
NMC013-TXC141-041615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
918 AM MDT SUN APR 4 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO
  INCLUDING THE CITIES OF...UNIVERSITY PARK...SUNLAND PARK...LAS
  CRUCES
  NORTHWESTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE CITIES OF...FORT BLISS...EL PASO...CANUTILLO...
  ANTHONY

* UNTIL 1015 AM MDT

* AT 911 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF DONA ANA TO 21  
  MILES WEST  OF SUNLAND PARK...OR FROM 18 MILES WEST OF LAS         
  CRUCES   TO 21 MILES   WEST OF SUNLAND PARK...MOVING NORTHEAST AT  
  25 MPH.

* THE LINE OF SEVERE THUNDERSTORMS ARE EXPECTED TO BE NEAR...
  OVER LAS SUNLAND PARK AT 955 AM MDT
  OVER LAS CRUCES AT 1000 AM MDT
  OVER CANUTILLO AT 1000 AM MDT
  OVER EL PASO AT 1010 AM MDT
  2 MILES WEST OF ORGAN AT 1015 AM MDT

VERY LARGE HAIL AND WIND GUSTS OVER 58 MPH ARE POSSIBLE WITH THIS 
SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK 
SHELTER IN A SUBSTANTIAL BUILDING.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3234 10720 3154 10707 3165 10635 3243 10655

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:00 AM MDT, 5 hours 22 minutes earlier.

Area forecast discussion, Apr 4, 4:00 AM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
400 AM MDT SUN APR 4 2004

SYNOPSIS...

A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS ARIZONA AND NEW MEXICO
TODAY AND MONDAY. THIS STORM WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE BORDERLAND THROUGH THE NEXT TWO DAYS.
WESTERLY WINDS BEHIND THE STORM WILL BRING A RETURN OF DRIER WEATHER
TO THE REGION ON TUESDAY AND WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM
RESULT IN A THREAT OF RAIN LATER THIS WEEK.

DISCUSSION...

UPPER LOW REMAINS ALMOST STATIONARY OVER CENTRAL ARIZONA EARLY THIS
MORNING  WHILE COLD FRONT HAS NOW BACK DOORED ACROSS ALL OF THE CWA.
THIS COMPLEX PATTERN PRODUCED WILD WEATHER SATURDAY AFTERNOON AND
EVENING WITH LARGE HAIL AND HIGH WINDS REPORTED. WHILE LOW LEVELS
HAVE COOLED SOMEWHAT STRONG CONVECTION CONTINUES OVER EASTERN HALF OF
THE AREA AS SOUTHERLY FLOW ALOFT IS OVERRUNNING NORTHEAST SURFACE
FLOW RESULTING IN ISENTROPIC LIFT.

CURRENT SITUATION WILL CONTINUE TODAY AS LOW WOBBLES INTO WESTERN
ARIZONA. DEEP SOUTHERLY FLOW AHEAD OF LOW WILL MAINTAIN MOISTURE
TRANSPORT ALOFT WHILE LOW LEVEL EASTERLIES PUSH MOISTURE IN AT THE
BOUNDARY LAYER. THIS WILL MAINTAIN ISENTROPIC LIFT WHILE CONCURRENTLY
REGION WILL EXPERIENCE DYNAMIC LIFT ALOFT VIA PROXIMITY OF UPPER
SYSTEM AND ATTENDANT DIFFERENTIAL PVA. THUS SEE THREAT OF AT LEAST
SCATTERED CONVECTION CONTINUING INTO TONIGHT. WHILE LOW LEVEL COOLING
MEANS AIR MASS WILL NOT BE AS UNSTABLE AS YESTERDAY STILL EXPECT
ISOLATED STORMS MAY PRODUCE SMALL HAIL AS AIR MASS REMAINS RATHER
COOL ALOFT.

WILL CONTINUE FORECAST OF SCATTERED CONVECTION ON MONDAY AS LOW
FINALLY MOVES ACROSS NEW MEXICO. SUBSIDING NORTHWEST FLOW BEHIND THIS
SYSTEM SHOULD BRING DRIER WARMER WEATHER TUESDAY AND WEDNESDAY.
MODELS NOW SHOWING A DEEPER MID WEST TROUGH WEDNESDAY WHICH IN TURN
WILL SUPPORT A WEAK BACKDOOR FRONTAL PASSAGE ON THURSDAY WITH TEMPS
COOLING A BIT. LATEST GFS STILL MOVING BAJA CUT-OFF LOW INTO THE
VICINITY LATER IN THE WEEK SO WILL KEEP MENTION OF RAIN PER EARLIER
FORECAST.

PRELIMINARY NUMBERS...

EL PASO               ET 067/047 069/046 075 45540
ALAMOGORDO            TT 056/043 060/043 069 55540
LAS CRUCES            ET 063/046 067/045 074 45540
CLOUDCROFT            TT 042/032 044/031 052 66541
TRUTH OR CONSEQUENCES TT 055/042 062/042 069 54540
SILVER CITY           TT 048/037 057/037 064 54540
DEMING                ET 060/043 066/042 073 43540
LORDSBURG             ET 060/042 065/042 073 43540
SIERRA BLANCA         TT 067/045 066/046 073 56541

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Apr 4, 6:38 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
538 AM MST SUN APR 04 2004

NMZ022>024-030>032-TXZ055-056-041800-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
535 AM MST SUN APR 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

A COMPLEX UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS
ARIZONA TODAYS AND TONIGHT BEFORE PUSHING THROUGH NEW MEXICO ON
MONDAY. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE REGION TODAY AND TONIGHT. ISOLATED STORMS MAY
PRODUCE SMALL HAIL AND WIND GUSTS TO 30 MPH. LOCALLY HEAVY RAINS
POSSIBLE WITH RAINFALL AMOUNTS EXCEEDING A HALF INCH OVER A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE MONDAY AND MONDAY NIGHT
WITH ISOLATED STORMS PRODUCING SMALL HAIL AND BRIEF HEAVY RAINS.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT
THROUGH SATURDAY AS ANOTHER LOW PRESSURE SYSTEM APPROACHES
THE SOUTHERN ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED TODAY AND TONIGHT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:51 PM MSTSevere Thunderstorm WarningEPZDoña Ana39 min
Apr 3, 6:26 PM MSTSevere Thunderstorm WarningEPZDoña Ana49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.